The Open UniversitySkip to content

Implementation of curved shape grammars

Jowers, Iestyn and Earl, Christopher (2011). Implementation of curved shape grammars. Environment and Planning B: Planning and Design, 38(4) pp. 616–635.

Full text available as:
PDF (Accepted Manuscript) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (3265Kb)
DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


Research into shape grammar implementation has been largely concerned with rectilinear shapes and there has been limited research into implementation on shapes composed of curves. This reflects developments of the shape grammar formalism which has been defined largely according to straight lines, planes, and associated volumes. In this paper, implementation of shape grammars on curved shapes is examined using algorithms for shape operations on shapes composed of para- metric curves. These algorithms have been implemented in a shape grammar interpreter for shapes composed of quadratic Bezier curves, which is illustrated via application of a shape grammar that generates Celtic knotwork patterns. Implementing shape grammars on shapes composed of Bezier curves highlights difficulties that arise when the shape grammar formalism is applied to curved shapes, and the paper concludes with a discussion that explores these difficulties and indicates potential implications for the shape grammar formalism.

Item Type: Journal Article
Copyright Holders: 2011 Pion Ltd and its Licensors
ISSN: 1472-3417
Academic Unit/Department: Mathematics, Computing and Technology > Engineering & Innovation
Interdisciplinary Research Centre: Innovation, Knowledge & Development research centre (IKD)
Item ID: 27277
Depositing User: Christopher Earl
Date Deposited: 04 Aug 2011 15:23
Last Modified: 10 Oct 2013 08:39
Share this page:


Scopus Citations

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340